NR606 Week 5 Exam V1 | NR606 Diagnosis
& Management in Psychiatric-Mental
Health II Practicum | Q&A with Rationale
(NR606 Week 5 Exam) | Chamberlain
University
1. Which of the following clinical findings is the most critical to monitor for a patient newly
started on Clozapine (Clozaril)?
A. Blood glucose levels
B. Serum potassium levels
C. Thyroid stimulating hormone (TSH)
D. Absolute Neutrophil Count (ANC)
Answer: D
Rationale: Clozapine is associated with a significant risk of life-threatening
agranulocytosis, necessitating strict monitoring of the Absolute Neutrophil Count (ANC).
Patients must be enrolled in a national registry to track these values before each refill. The
provider must follow specific FDA-mandated protocols to continue therapy based on the
ANC results.
,2. A patient presenting with pressured speech, decreased need for sleep for 5 days, and
increased goal-directed activity without significant impairment in social functioning most
likely meets the criteria for which diagnosis?
A. Bipolar II Disorder
B. Bipolar I Disorder
C. Cyclothymic Disorder
D. Major Depressive Disorder
Answer: A
Rationale: Bipolar II Disorder is characterized by at least one hypomanic episode lasting at
least 4 days and at least one major depressive episode. Unlike mania in Bipolar I,
hypomania does not cause marked impairment in social or occupational functioning and
does not require hospitalization. The clinician must verify the absence of any prior full
manic episodes to confirm this diagnosis.
3. When initiating Lithium carbonate for a patient with Bipolar I Disorder, the PMHNP should
educate the patient that the therapeutic serum range for maintenance is generally:
A. 0.4 to 0.6 mEq/L
B. 2.0 to 2.5 mEq/L
C. 1.5 to 2.0 mEq/L
D. 0.6 to 1.2 mEq/L
,Answer: D
Rationale: The standard therapeutic window for Lithium during maintenance therapy is
typically between 0.6 and 1.2 mEq/L. Levels above 1.5 mEq/L are considered toxic and
may lead to symptoms such as tremors, ataxia, and confusion. Regular laboratory
monitoring of serum levels, renal function, and thyroid function is essential for safe
management.
4. A 24-year-old female patient started on Lamotrigine (Lamictal) reports a new skin rash on
her torso. What is the most appropriate next step for the PMHNP?
A. Advise the patient to take an antihistamine and continue the medication.
B. Instruct the patient to discontinue the medication immediately and seek emergency
evaluation.
C. Reduce the dosage of Lamotrigine by half and monitor for 24 hours.
D. Switch the patient to a different manufacturer of the same medication.
Answer: B
Rationale: Lamotrigine carries a black box warning for Stevens-Johnson Syndrome (SJS), a
potentially fatal dermatological condition. Any new rash during the titration phase must be
treated as a medical emergency until proven otherwise. The PMHNP must emphasize the
importance of immediate discontinuation to prevent progression to toxic epidermal
necrolysis.
, 5. Which neurotransmitter is primarily targeted by Selective Serotonin Reuptake Inhibitors
(SSRIs) to alleviate symptoms of depression?
A. Dopamine
B. GABA
C. Norepinephrine
D. Serotonin
Answer: D
Rationale: SSRIs function by inhibiting the reuptake of serotonin (5-HT) into the
presynaptic neuron, thereby increasing its availability in the synaptic cleft. This increased
concentration of serotonin is thought to improve mood, sleep, and appetite over time.
Chronic administration leads to downstream effects on gene expression and
neuroplasticity that contribute to therapeutic efficacy.
6. A patient who has been taking Sertraline (Zoloft) and recently started using St. John’s Wort
presents with hyperreflexia, agitation, and diaphoresis. These symptoms are most suggestive
of:
A. Neuroleptic Malignant Syndrome
B. Anticholinergic Toxicity
C. Serotonin Syndrome
D. Panic Attack
& Management in Psychiatric-Mental
Health II Practicum | Q&A with Rationale
(NR606 Week 5 Exam) | Chamberlain
University
1. Which of the following clinical findings is the most critical to monitor for a patient newly
started on Clozapine (Clozaril)?
A. Blood glucose levels
B. Serum potassium levels
C. Thyroid stimulating hormone (TSH)
D. Absolute Neutrophil Count (ANC)
Answer: D
Rationale: Clozapine is associated with a significant risk of life-threatening
agranulocytosis, necessitating strict monitoring of the Absolute Neutrophil Count (ANC).
Patients must be enrolled in a national registry to track these values before each refill. The
provider must follow specific FDA-mandated protocols to continue therapy based on the
ANC results.
,2. A patient presenting with pressured speech, decreased need for sleep for 5 days, and
increased goal-directed activity without significant impairment in social functioning most
likely meets the criteria for which diagnosis?
A. Bipolar II Disorder
B. Bipolar I Disorder
C. Cyclothymic Disorder
D. Major Depressive Disorder
Answer: A
Rationale: Bipolar II Disorder is characterized by at least one hypomanic episode lasting at
least 4 days and at least one major depressive episode. Unlike mania in Bipolar I,
hypomania does not cause marked impairment in social or occupational functioning and
does not require hospitalization. The clinician must verify the absence of any prior full
manic episodes to confirm this diagnosis.
3. When initiating Lithium carbonate for a patient with Bipolar I Disorder, the PMHNP should
educate the patient that the therapeutic serum range for maintenance is generally:
A. 0.4 to 0.6 mEq/L
B. 2.0 to 2.5 mEq/L
C. 1.5 to 2.0 mEq/L
D. 0.6 to 1.2 mEq/L
,Answer: D
Rationale: The standard therapeutic window for Lithium during maintenance therapy is
typically between 0.6 and 1.2 mEq/L. Levels above 1.5 mEq/L are considered toxic and
may lead to symptoms such as tremors, ataxia, and confusion. Regular laboratory
monitoring of serum levels, renal function, and thyroid function is essential for safe
management.
4. A 24-year-old female patient started on Lamotrigine (Lamictal) reports a new skin rash on
her torso. What is the most appropriate next step for the PMHNP?
A. Advise the patient to take an antihistamine and continue the medication.
B. Instruct the patient to discontinue the medication immediately and seek emergency
evaluation.
C. Reduce the dosage of Lamotrigine by half and monitor for 24 hours.
D. Switch the patient to a different manufacturer of the same medication.
Answer: B
Rationale: Lamotrigine carries a black box warning for Stevens-Johnson Syndrome (SJS), a
potentially fatal dermatological condition. Any new rash during the titration phase must be
treated as a medical emergency until proven otherwise. The PMHNP must emphasize the
importance of immediate discontinuation to prevent progression to toxic epidermal
necrolysis.
, 5. Which neurotransmitter is primarily targeted by Selective Serotonin Reuptake Inhibitors
(SSRIs) to alleviate symptoms of depression?
A. Dopamine
B. GABA
C. Norepinephrine
D. Serotonin
Answer: D
Rationale: SSRIs function by inhibiting the reuptake of serotonin (5-HT) into the
presynaptic neuron, thereby increasing its availability in the synaptic cleft. This increased
concentration of serotonin is thought to improve mood, sleep, and appetite over time.
Chronic administration leads to downstream effects on gene expression and
neuroplasticity that contribute to therapeutic efficacy.
6. A patient who has been taking Sertraline (Zoloft) and recently started using St. John’s Wort
presents with hyperreflexia, agitation, and diaphoresis. These symptoms are most suggestive
of:
A. Neuroleptic Malignant Syndrome
B. Anticholinergic Toxicity
C. Serotonin Syndrome
D. Panic Attack